0
RESEARCH PAPERS

New Results for the Buckling Loads of Axially Compressed Cylindrical Shells Subject to Relaxed Boundary Conditions

[+] Author and Article Information
J. G. Simmonds, D. A. Danielson

Department of Applied Mathematics and Computer Science, University of Virginia, Charlottesville, Va.

J. Appl. Mech 37(1), 93-100 (Mar 01, 1970) (8 pages) doi:10.1115/1.3408495 History: Received April 22, 1969; Revised September 23, 1969; Online July 12, 2010

Abstract

A set of accurate buckling equations recently developed by the authors is used to compute the buckling loads of axially compressed circular cylindrical shells subject to “relaxed,” incremental boundary conditions. Over a large range of values of the length to radius ratio, L/R, the buckling loads are essentially 1/2 of the classical value, as has been found by many previous investigators using the simplified Donnell buckling equations. However, it is shown that as L/R → 0 or as L/R → ∞, the buckling loads approach zero, in contrast to the behavior predicted by the Donnell equations. The correct behavior as L/R → 0, first discovered by Koiter, may be interpreted as the buckling of a ring-beam constrained between two rigid, concentric, frictionless cylinders. The behavior as L/R → ∞ simply represents Euler column buckling.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In